Alert archive / Oregon / High Wind Watches in 2021

High Wind Watch 3, NWS Pendleton, OR

November 7, 202111 counties in Oregon; Columbia County, Walla Walla County, Washington

NWS Pendleton, OR issued this high wind watch at Nov 7, 2021, 3:32 AM PST for 11 counties in Oregon; Columbia County, Walla Walla County, Washington. It took effect at Nov 8, 2021, 5:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 7, 2021, 3:32 AM PST (11:32 UTC)
In effect from
Nov 8, 2021, 5:00 PM PST
Expired
Nov 8, 2021, 3:50 AM PST
In force
Issued by
NWS Pendleton, OR

Counties Crook County, OR, Deschutes County, OR, Gilliam County, OR, Grant County, OR, Jefferson County, OR, Morrow County, OR, Umatilla County, OR, Union County, OR, Wallowa County, OR, Wasco County, OR, Wheeler County, OR, Columbia County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 77 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 11.5 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2021-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2021-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS76 KPDT 071132
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
332 AM PST Sun Nov 7 2021

ORZ049-050-502-503-506-509-WAZ030-072300-
/O.NEW.KPDT.HW.A.0003.211109T0100Z-211109T1800Z/
Grande Ronde Valley-Wallowa County-
Northern Blue Mountains of Oregon-
Southern Blue Mountains of Oregon-Ochoco-John Day Highlands-
East Slopes of the Oregon Cascades-Northwest Blue Mountains-
Including the cities of Cove, Elgin, La Grande, Union, 
Enterprise, Joseph, Wallowa, Meacham, Tollgate, Long Creek, 
North Powder, Ukiah, Brothers, Paulina, Prairie City, Seneca, 
La Pine, Sunriver, and Ski Bluewood Resort
332 AM PST Sun Nov 7 2021

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY MORNING...

* WHAT...South winds 30 to 45 mph with gusts around 65 mph
  possible especially in exposed areas and down canyons aligned 
  with the winds.

* WHERE...In Washington, Northwest Blue Mountains. In Oregon, 
  Grande Ronde Valley, Wallowa County, Northern Blue Mountains 
  of Oregon, Southern Blue Mountains of Oregon, Ochoco-John Day 
  Highlands and East Slopes of the Oregon Cascades.

* WHEN...From Monday afternoon through Tuesday morning.

* IMPACTS...Strong winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
3 follow-up statements
256 
WWUS76 KPDT 071956
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1156 AM PST Sun Nov 7 2021

ORZ049-050-502-503-506-509-WAZ030-081500-
/O.CON.KPDT.HW.A.0003.211109T0100Z-211109T1800Z/
Grande Ronde Valley-Wallowa County-
Northern Blue Mountains of Oregon-
Southern Blue Mountains of Oregon-Ochoco-John Day Highlands-
East Slopes of the Oregon Cascades-Northwest Blue Mountains-
Including the cities of Cove, Elgin, La Grande, Union, 
Enterprise, Joseph, Wallowa, Meacham, Tollgate, Long Creek, 
North Powder, Ukiah, Brothers, Paulina, Prairie City, Seneca, 
La Pine, Sunriver, and Ski Bluewood Resort
1156 AM PST Sun Nov 7 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH TUESDAY MORNING...

* WHAT...South winds 30 to 45 mph with gusts around 65 mph 
  possible, especially in exposed areas and down canyons aligned 
  with the winds.

* WHERE...In Washington, Northwest Blue Mountains. In Oregon, 
  Grande Ronde Valley, Wallowa County, Northern Blue Mountains 
  of Oregon, Southern Blue Mountains of Oregon, Ochoco-John Day 
  Highlands and East Slopes of the Oregon Cascades.

* WHEN...From Monday afternoon through Tuesday morning.

* IMPACTS...Strong winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
246 
WWUS76 KPDT 080537
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
937 PM PST Sun Nov 7 2021

ORZ049-050-502-503-506-509-WAZ030-081800-
/O.CON.KPDT.HW.A.0003.211109T0100Z-211109T1800Z/
Grande Ronde Valley-Wallowa County-
Northern Blue Mountains of Oregon-
Southern Blue Mountains of Oregon-Ochoco-John Day Highlands-
East Slopes of the Oregon Cascades-Northwest Blue Mountains-
Including the cities of Cove, Elgin, La Grande, Union, 
Enterprise, Joseph, Wallowa, Meacham, Tollgate, Long Creek, 
North Powder, Ukiah, Brothers, Paulina, Prairie City, Seneca, 
La Pine, Sunriver, and Ski Bluewood Resort
937 PM PST Sun Nov 7 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH TUESDAY MORNING...

* WHAT...South winds 30 to 45 mph with gusts around 65 mph 
  possible, especially in exposed areas and down canyons aligned 
  with the winds.

* WHERE...In Washington, Northwest Blue Mountains. In Oregon, 
  Grande Ronde Valley, Wallowa County, Northern Blue Mountains 
  of Oregon, Southern Blue Mountains of Oregon, Ochoco-John Day 
  Highlands and East Slopes of the Oregon Cascades.

* WHEN...From Monday late afternoon through Tuesday morning.

* IMPACTS...Strong winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
712 
WWUS76 KPDT 081150
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
350 AM PST Mon Nov 8 2021

ORZ502-503-506-509-WAZ030-082300-
/O.UPG.KPDT.HW.A.0003.211109T0100Z-211109T1800Z/
/O.NEW.KPDT.HW.W.0004.211109T0300Z-211109T1800Z/
Northern Blue Mountains of Oregon-
Southern Blue Mountains of Oregon-Ochoco-John Day Highlands-
East Slopes of the Oregon Cascades-Northwest Blue Mountains-
Including the cities of Meacham, Tollgate, Long Creek, 
North Powder, Ukiah, Brothers, Paulina, Prairie City, Seneca, 
La Pine, Sunriver, and Ski Bluewood Resort
350 AM PST Mon Nov 8 2021

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
PST TUESDAY...

* WHAT...South winds 30 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...In Washington, Northwest Blue Mountains. In Oregon, 
  Northern Blue Mountains of Oregon, Southern Blue Mountains of 
  Oregon, Ochoco-John Day Highlands and East Slopes of the 
  Oregon Cascades.

* WHEN...From 7 PM this evening to 10 AM PST Tuesday.

* IMPACTS...Strong winds could blow down trees and power lines.
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Strong winds aloft will pass over the
  region tonight generating very windy conditions. Ridgetops,
  exposed areas and canyons aligned with the southerly wind will 
  be at greatest risk of damaging winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

ORZ049-050-082300-
/O.UPG.KPDT.HW.A.0003.211109T0100Z-211109T1800Z/
/O.NEW.KPDT.WI.Y.0028.211109T0300Z-211109T1800Z/
Grande Ronde Valley-Wallowa County-
Including the cities of Cove, Elgin, La Grande, Enterprise, 
Joseph, and Wallowa
350 AM PST Mon Nov 8 2021

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST
TUESDAY...

* WHAT...South winds 30 to 40 mph with gusts around 55 mph 
  expected.

* WHERE...Grande Ronde Valley and Wallowa County.

* WHEN...From 7 PM this evening to 10 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS....Strongest winds will occur across the
  southern Grande Ronde Valley and near the mouth of canyons 
  coming out of the Wallowa mountains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ510-511-082300-
/O.NEW.KPDT.WI.Y.0028.211109T0300Z-211109T1800Z/
North Central Oregon-Central Oregon-
Including the cities of Dufur, Maupin, Moro, Bend, Madras, 
Prineville, and Redmond
350 AM PST Mon Nov 8 2021

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST
TUESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...North Central Oregon and Central Oregon.

* WHEN...From 7 PM this evening to 10 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ507-508-WAZ029-082300-
/O.NEW.KPDT.WI.Y.0028.211109T0300Z-211109T1800Z/
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
Foothills of the Blue Mountains of Washington-
Including the cities of Pendleton, Pilot Rock, Heppner, Condon, 
Fossil, Dayton, Waitsburg, and Walla Walla
350 AM PST Mon Nov 8 2021

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST
TUESDAY...

* WHAT...South winds 25 to 40 mph with gusts around 55 mph  
  expected.

* WHERE...In Washington, Foothills of the Blue Mountains of 
  Washington. In Oregon, Foothills of the Northern Blue 
  Mountains of Oregon and Foothills of the Southern Blue 
  Mountains of Oregon.

* WHEN...From 7 PM this evening to 10 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds will be along the Base of
  the Blue mountains where local gusts of over 60 mph will be
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ505-082300-
/O.NEW.KPDT.WI.Y.0028.211109T0300Z-211109T1800Z/
John Day Basin-
Including the cities of Dayville, John Day, Mitchell, Monument, 
and Spray
350 AM PST Mon Nov 8 2021

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST
TUESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...John Day Basin.

* WHEN...From 7 PM this evening to 10 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this high wind watch went out at Nov 7, 3:21 AM PST, 11 minutes earlier.

Area forecast discussion, Nov 7, 3:21 AM PST, 11 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
321 AM PST Sun Nov 7 2021

Updated Aviation Discussion

SHORT TERM...Today through Tuesday...A broad scale upper level
trough continues over the eastern Pacific providing a west to
southwest flow across the region. This is mainly providing some
showers over western Washington down into northwest Oregon at this
time. A shortwave rounding the bottom of the trough will move into
western Washington today and overnight further enhancing showers
into the Cascades while the rest of the forecast area remains dry.
This will continue snow showers through Monday night along the
Cascades crest where winter weather advisories continue.

A closed low in the upper level trough over the Gulf of Alaska
begins dropping further south tonight leading to some brief ridging
over the forecast area on Monday. The low will send a warm front
across the forecast area Monday night followed by a cold frontal
passage early Tuesday. This will increase precipitation across the
forecast area Monday night with rising snow levels. The main impact
of the warm front will be increasing southerly winds supported by
strong winds aloft. Have issued a high wind watch for the
mountainous areas of central and eastern Oregon along with southeast
Washington for wind gusts around 60 mph. There is a high possibility
of downed trees at this time of year with the ground being moist
from Autumn rains. The cold front arriving early Tuesday will switch
winds to westerly and begin to decrease slowly through the day.
Precipitation will change over to showers with lowering snow levels
Tuesday night.

LONG TERM...Wednesday through Sunday...Sensible weather concerns
will mainly center around an upper ridge building over the region
with rain chances likely retreating to the mountains by next weekend.

Model guidance is in fairly good agreement that an upper ridge
offshore CA will begin to build into the region in the wake of an
upper trough Wednesday. As the upper ridge begins to it's northward
amplification, two trailing impulses with poor moisture support in
northwest flow aloft will move across the forecast area during the
day Wednesday. These impulses will provide a slight chance of lower
elevation rain and chance of mountain snow, with generally light
accumulations expected. Locally breezy west to southwest winds will
also develop and persist through the day Wednesday, then diminish
after sunset. Thursday, the upper ridge axis offshore will push
across the PacNW with a surface warm front that will provide a
chance of lower elevation rain and high mountain snow. Behind the
warm front, warm air advection into the region will gradually raise
snow levels through the day Thursday, with snow transitioning to
rain below the crests of the Cascades and the Wallowas.
Precipitation amounts will generally be light across the forecast
area, though the Cascade crests could see 0.5 to 1 inch of liquid
equivalent of precipitation through Thursday evening. By Friday, the
ridge axis will be centered along the northern Rockies and persist
over the western CONUS through the weekend. This will setup zonal
flow across the region that will see a steady stream of light
precipitation into mainly the Cascades through the weekend, with dry
and calm conditions expected everywhere else.

Uncertainty in the extended period is again mainly centered around
the amplitude of the upper ridge into the weekend. As discussed in
the previous night's discussion, the running consensus across the
ensemble 500mb clusters and the more likely scenario is that a high
amplitude ridge will persist over the region with drier conditions
east of the Cascades. That said, there are some outliers in the GFS
and ECMWF ensemble members that prefer a flatter ridge across the
region, which would provide a better chance at precipitation, mainly
rain, east of the Cascades. Will continue to monitor through the
week and update the forecast as necessary if a shallower ridge seems
more likely. Lawhorn/82

AVIATION...12Z TAFs...VFR conditions to prevail through the
period. Precipitation is mostly expected across the Cascades
through the period, however showery rain is possible at site DLS
this afternoon, while showers within vicinity of site YKM are
possible late this afternoon. Otherwise, all other sites will not
see precipitation impacts. CIGS will be AOA 7kft-9kft AGL through
the period at most sites, except at site DLS where CIGS may drop
to 5kft AGL with showery activity. Winds will increase to 10-13kts
with gusts up to 20kts possible this afternoon, then becoming
light after sunset. Lawhorn/82

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  52  33  56  46 /   0   0   0  60
ALW  53  37  55  47 /   0  10   0  60
PSC  55  39  56  43 /   0   0   0  70
YKM  50  30  50  37 /  10  10   0  80
HRI  56  34  57  46 /   0   0   0  70
ELN  47  27  46  34 /  20  10   0  80
RDM  48  27  55  40 /  10  10   0  60
LGD  47  30  50  42 /   0   0   0  60
GCD  48  29  53  42 /   0   0   0  70
DLS  53  36  54  45 /  20  30  10  90

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Watch from Monday afternoon through Tuesday morning
     for ORZ049-050-502-503-506-509.

     Winter Weather Advisory until 4 AM PST Monday for ORZ509.

WA...High Wind Watch from Monday afternoon through Tuesday morning
     for WAZ030.

     Winter Weather Advisory until 4 AM PST Monday for WAZ520.

&&

SHORT TERM...91
LONG TERM....82
AVIATION...82

Nearby

High Wind Watches in Oregon, 2021High Wind Watches in Washington, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.